Georgia, 2019

Damaging Winds in Georgia, June 20, 2019

June 20, 2019 · NWS CHS · 10 events in 4 counties and zones

Strong wind fields along with a mid-level shortwave interacting with moderate levels of instability led to a large squall line of thunderstorms shifting across Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strong wind fields along with a mid-level shortwave interacting with moderate levels of instability led to a large squall line of thunderstorms shifting across Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 20, 2:59 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 20, 2:59 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
359 PM EDT Thu Jun 20 2019

.SYNOPSIS...
A trough of low pressure will persist over the Southeast
through at least the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Tonight: Main concern through the evening is the threat for severe
thunderstorms, generally from about 6 to 9 pm closer to the
Midlands/CSRA and from about 7 to 10 pm near the coast. More
discrete cells/lines are expected to develop into a squall line
across the Midlands/CSRA and then push east to the coast.
As typical with squall lines, damaging winds should be the
greatest hazard, although large hail and/or tornadoes cannot be
ruled out. It will be breezy even before any storms arrive with
gusts near 30 mph at times. Most of the rain should end by
around midnight with lows by daybreak in the lower to mid 70s
inland and upper 70s near the coast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A shortwave ridge will settle over the area on Friday while
weak surface high pressure expands southeast. Dry, warm weather
will result, along with slightly lower dewpoints. Highs will top
out in the middle 90s.

The upper ridge axis will remain just to the west Saturday into
Sunday, keeping a warm airmass in place. However, a series of
shortwaves will drop southeast through the area during the
period. Fairly strong instability is expected to develop
Saturday and Sunday, which, combined with the shortwave energy,
should allow scattered to numerous showers and thunderstorms to
affect the area especially during the afternoon/evening. Given
the potential for more organized convection due to the upper
shortwave energy, some thunderstorms could be severe with
damaging winds and large hail.

High temps in the low to mid 90s with dewpoints in the low to
mid 70s may result in an hour or two of 105F heat indices in a
few spots both days.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Weak troughing at the surface and aloft will persist through at
least the middle of next week. Guidance continues to depict above-
normal temperatures. Interestingly, despite the trough, medium range
guidance suggests that coverage of diurnal convection could become
sparse next week, resulting in below-normal daily PoPs.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Expect the main impact this period to be from showers/tstms
at both KCHS and KSAV toward evening, mainly 23-01Z. Wind gusts
will be near 25 kt at times this afternoon but could be over 50
kt with the stronger storms.

Extended Aviation Outlook: Mainly VFR.

&&

.MARINE...
Tonight: Elevated winds/seas are expected ahead of a squall
line of storms which should push into the waters this evening
with potentially even greater winds over 50 kt. Seas will range
from 3-5 ft with some 6 ft seas off the Charleston County coast
and over the outer GA waters.

Friday through Tuesday: Atlantic high pressure will prevail
over the marine area, maintaining a southwest to south flow
through the period. Winds/seas expected to remain below Small
Craft Advisory criteria.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for AMZ330.
     Small Craft Advisory until 2 AM EDT Friday for AMZ350-352.
     Small Craft Advisory until 6 AM EDT Friday for AMZ374.

&&

NEAR TERM...RJB
SHORT TERM...JRL
LONG TERM...SPR
AVIATION...JRL/RJB
MARINE...JRL/RJB
Hazardous weather outlook, Jun 20, 12:50 PM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
150 PM EDT Thu Jun 20 2019

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-211000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
150 PM EDT Thu Jun 20 2019

...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Excessive Heat: The combination of hot temperatures and moderate
humidity could produce afternoon heat index values around 105
degrees, mainly across parts of Southeast Georgia Friday then across
a wider swath of southeast Georgia and southeast South Carolina this
weekend. Heat Advisories could eventually be issued.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-352-354-211000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
150 PM EDT Thu Jun 20 2019

...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ374-211000-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
150 PM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Some severe thunderstorms with wind gusts in
excess of 50 knots, large hail and/or waterspouts are possible later
today, mainly this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Jun 20, 3:49 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Charleston SC
449 PM EDT Thu Jun 20 2019

GAZ114-202115-
Tattnall-
449 PM EDT Thu Jun 20 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY...

At 449 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southeast of Plant Hatch, moving
northeast at 35 mph.

  HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Glennville and Mendes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

LAT...LON 3197 8222 3209 8202 3191 8188 3183 8206
      3187 8211 3189 8212 3189 8213 3191 8213
      3190 8215 3191 8216 3190 8219 3192 8222
TIME...MOT...LOC 2049Z 239DEG 32KT 3187 8222

The radar

The Charleston,SC radar (KCLX), 98 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jenkins

When
June 20, 4:45 PM EST to 4:46 PM EST
Where
Jenkins County, 0.69 mi S of Rogers
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.820, -82.070

A tree was reported down on Georgia 17 North.

Thunderstorm Wind, Jenkins

When
June 20, 4:53 PM EST to 4:54 PM EST
Where
Jenkins County, 2.15 mi SSW of Perkins
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.870, -81.960

A tree was reported down on U.S. Highway 25 North.

Thunderstorm Wind, Screven

When
June 20, 5:10 PM EST to 5:11 PM EST
Where
Screven County, 2.38 mi NNE of Zeigler
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.780, -81.700

A tree was reported down on Bay Branch Road.

Thunderstorm Wind, Jenkins

When
June 20, 5:12 PM EST to 5:13 PM EST
Where
Jenkins County, 0.9 mi SW of Scarboro
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.710, -81.880

A tree was reported down on Georgia Highway 17 South.

Thunderstorm Wind, Screven

When
June 20, 5:15 PM EST to 5:16 PM EST
Where
Screven County, 0.9 mi NW of Sylvania
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.760, -81.640

The Screven County 911 Call Center reported a tree down on a power line and partially blocking the road on North Main Street in Sylvania.

Thunderstorm Wind, Screven

When
June 20, 5:17 PM EST to 5:18 PM EST
Where
Screven County, 2.7 mi ENE of Sylvania
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.770, -81.590

A tree was reported down on Brannens Bridge Road.

Thunderstorm Wind, Bulloch

When
June 20, 5:45 PM EST to 5:46 PM EST
Where
Bulloch County, 1.17 mi W of Statesboro Muni Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.480, -81.750

The Bulloch County 911 Call Center reported a power line down on Randy Lowery Road.

Thunderstorm Wind, Evans

When
June 20, 6:30 PM EST to 6:31 PM EST
Where
Evans County, 3.13 mi NW of Claxton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.200, -81.960

The Bulloch County 911 Call Center reported a tree down near the intersection of Georgia Highway 169 and Georgia Highway 129.

Thunderstorm Wind, Evans

When
June 20, 6:39 PM EST to 6:40 PM EST
Where
Evans County, 2.72 mi SE of Hagan
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.120, -81.900

The Bulloch County 911 Call Center reported a tree down on Golf Club Drive at U.S. Highway 301 South.

Thunderstorm Wind, Bulloch

When
June 20, 6:44 PM EST to 6:45 PM EST
Where
Bulloch County, 3.23 mi ENE of Edna
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.220, -81.770

The Bulloch County 911 Call Center reported a tree down near the intersection of Deloach Church Road and Nevills Groveland Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831761, 831766, 831769, 831773, 831777, 831778, 831779, 831780, 831781, 831782.